Chemotherapy for Multiple Myeloma
Chemotherapy is a treatment that uses anticancer drugs to kill cancer cells. Drugs that are commonly used as multiple myeloma chemotherapy include melphalan, cyclophosphamide, vincristine, and doxorubicin. Side effects of this type of treatment may include such things as fatigue, an increased risk for infections, hair loss, nausea, vomiting, and skin rash.
An Introduction to Using Chemotherapy for Multiple Myeloma
The process of using chemotherapy for multiple myeloma involves the use of anticancer drugs to kill cancer cells. This chemotherapy is called systemic therapy because the drugs enter the bloodstream and affect cells all over the body.
Multiple myeloma chemotherapy is usually injected into a blood vessel, but it can also be given by mouth. Patients may receive treatment in a clinic, at the hospital, at the doctor's office, or at home. In some cases, patients receiving chemotherapy will need to stay in the hospital overnight during treatment.
Types of Multiple Myeloma Chemotherapy
There are several different types of drugs that are used to treat multiple myeloma, and each type of drug kills cancer cells in a different way. Common types of chemotherapy for this condition include:
Other types of treatment include prednisone (a steroid), Thalomid®, and bortezomib. It is also common for patients to receive a combination of drugs.
Side Effects of Chemotherapy
The side effects of chemotherapy will depend on the specific drugs and the dose of treatment. Chemotherapy affects cancer cells and other cells that divide rapidly, which include:
- Blood cells: These cells fight infection, help your blood to clot, and carry oxygen to all parts of the body. When drugs affect your blood cells, you are more likely to get infections, bruise or bleed easily, and feel very weak and tired.
- Cells in hair roots: Chemotherapy can cause you to lose your hair. Although the hair will usually grow back, it may be somewhat different in color and texture.
- Cells that line the digestive tract: Chemotherapy can cause a poor appetite, nausea and vomiting, diarrhea, or mouth and lip sores.
Multiple myeloma chemotherapy may also cause: